I am pleased to report that I am finally back on track after three months feeling less than royal. It is the first time since diagnosis, just over two years ago, that I had fully succumbed to the effects and ravages of treatment to the point that I no longer felt like me.
Looking back, I have been pretty lucky with chemotherapy. I only really tended to suffer for up to a week directly after chemo - nausea, but never physically vomiting, and fatigue, plus some other random side effects like acne, sore throat, build up of mucus and mouth ulcers - but then was able to enjoy two or three weeks of relative normality.
Knowing the side effects would pass and being able to plan social events and trips away during the reprieve made the chemo week almost bearable. I had things to look forward to, there was light at the end of the tunnel.
I was optimistic when I was prescribed Niraparib, a PARP inhibitor, taken in daily tablet form, rather than intravenous infusion (as for chemotherapy) at hospital. PARP inhibitors have proven excellent results for BRCA carriers like me and I honestly thought it would be a breeze compared to chemotherapy, as it is a more targeted therapy than blasting your whole body with toxins.
Wrong. The onslaught of side effects from the tablets was immediate.
There was nausea; admittedly it was mild compared to the chemo nausea, but it was constant, to the point that I had little to no appetite because the mere thought of food turned my stomach. When I did manage to eat, it was tiny, birdlike portions. Consequently, in just 8 weeks, I lost a stone and a half in weight. This was a little silver lining as I had put on so much weight during the monthly regime of Carboplatin and Caelyx from March to July 2018, but I was still concerned at losing so much weight in such a short space of time. I was prescribed copious amounts of anti-emetic (anti-sickness) medication, which eased the nausea somewhat but it never went away completely.
Then there was the fatigue. I managed to write a blog specifically about the fatigue, I have no idea how I found the energy to do that, as it was all-consuming. Of course, not eating was a huge contributing factor in the lack of energy. The anti-emetics also had a tranquilising effect. So I spent much of the summer in bed or on the sofa, sleeping or dozing. Apparently it was a beautiful summer, but it pretty much passed me by.
In August, I realised I hadn't been to the toilet for at least five days. I wasn't in any pain or discomfort thankfully, but it's clearly not good to be constipated, so I was admitted to hospital and experienced my first ever enema, oh the humanity! I was then put on a course of laxatives, which meant I couldn't be too far from a toilet at any time, rendering me housebound.
This also caused a problem because I was so fatigued, it took me ages to get from the sofa to the toilet, time I didn't necessarily have as the laxatives worked their magic. So, I was pretty much bedridden, with the oasis of my ensuite bathroom reassuringly close by.
That was the weekend I took the painful but necessary decision to cancel a trip to Copenhagen to celebrate a 50th birthday with a group of friends. One of many cancelled plans and social engagements, as I listened to what my body wanted and needed - total rest, minimal movement and no contact with the outside world.
At the seven week mark - a very long seven weeks - of taking Niraparib, a blood test revealed that instead of going down, my CA125 blood marker had doubled, so it was clear that not only was the drug not agreeing with me, it wasn't working either. So it was an easy decision to stop the tablets there and then, whilst I discussed next steps with my oncologist.
It was also at that point that I realised I had become properly depressed The drug had worn me down, reduced me to a low ebb. I wasn't able to function properly; I couldn't do the simplest thing without help from someone; I wasn't driving as I constantly felt like I had a hangover; I hadn't stepped foot in a shop, let alone a shopping centre, as I didn't have the energy to walk around; I wasn't eating out because I wasn't eating; I was sleeping alone as I couldn't bear to have anyone close to me. I didn't recognise anything about myself or my life.
As the effects of the tablets started wearing off and my energy levels started picking up, I felt able to confront the depression head on. I spoke to a nurse at the hospital and she mentioned she could refer me to a counsellor. I was also concerned about my ongoing weight loss and she also referred me to a dietician. Instantly, I felt the fog lifting, knowing that speaking to these experts would help me move out of the pit of despair in which I had found myself.
I have had two appointments with the counsellor. I sobbed for a whole hour during the first session but it felt carthartic and good to verbalise to someone who is emotionally unconnected all the frustrations of the previous three months. I hate to burden those close to me and try to work through my issues myself. I clearly hadn't done a good job of this whilst battling the relentless side effects of Niraparib. Two weeks later, the difference was palpable as not one tear was shed. As Bob Hoskins used to say in the BT ads "it's good to talk".
The meeting with the dietician was equally productive, as she advised me to increase my carb intake both to increase my energy levels and help me put some weight back on. Prior to cancer, I would avoid carbs wherever possible, declaring them evil and unncessary. I am not naturally a bread or potato fan, I can take or leave them. I like pasta but it would sit unflatteringly on my bum and thighs so I cut it out of my diet. Cakes, biscuits and pastries rarely featured. Suddenly, here was someone not only giving me permission to eat these foods, but actively encouraging it! Croissants and brioches for breakfast; snacks of flapjack bites and breadsticks; potatoes, pasta and rice with my main meals; cream on desserts. Since starting this new diet regime, I have put on a couple of pounds and my energy levels are continuing to increase, so every day, I am able to tackle and achieve more.
Four weeks into the new chemotherapy regime, I actually feel like me again. I went away for a weekend recently, where I ate out on a few occasions and even managed a cheeky beer. I am able to do a supermarket shop on my own. I am driving again, albeit locally and short distances, but the mileage on the new car I bought at the end of April may exceed 2000 miles very soon! I am still having to pace myself - one activity a day is all I can manage, if I want to function normally the next day. I am able to push myself and do more in one day, but it will have a knock-on effect the next, where I will struggle to get out of bed or do anything more than veg on the sofa, watching episodes of 'Friends'. I have enthusiasm and zest for life again.
The best news of all is that a scan shows that everything is either stable or even shrinking. And my CA125 blood marker has reduced over 70%. So everything is going in the right direction and best of all I am feeling like me again.
The Princess is back!